Vermont, 2025

High Wind in Vermont, December 19, 2025

December 19, 2025 · NWS BTV · 9 events in 9 counties and zones

Strong surface low in Canada between James Bay and the Great Lakes traversed Ontario and Quebec provinces on December 19th. This storm pushed a cold front across NY and VT during the morning hours with strong, gusty and damaging southwest-west winds in excess of 60 mph in several locations in northern VT resulting in damaged trees, utility lines and scattered power outages of up to 25,000…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Strong surface low in Canada between James Bay and the Great Lakes traversed Ontario and Quebec provinces on December 19th. This storm pushed a cold front across NY and VT during the morning hours with strong, gusty and damaging southwest-west winds in excess of 60 mph in several locations in northern VT resulting in damaged trees, utility lines and scattered power outages of up to 25,000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 19, 8:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 19, 8:55 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
855 AM EST Fri Dec 19 2025

.SYNOPSIS...
A powerful storm system will produce very gusty winds, warm
temperatures and a line of heavy rainfall today across our
region. High Wind Warnings and Wind Advisories have been issued
for the entire area with gusts 45 to 60 mph expected,
especially between late this morning into early this afternoon.
Scattered to widespread power outages are possible. Temperatures
will warm into the 50s today, before dropping back into the 20s
and 30s by tonight. Cooler temperatures with chances of snow
showers prevail for most of the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 849 AM EST Friday...

*Updated to expand high wind warning to include all the
 Adirondacks and Champlain Valley through 18Z today. Localized
 gusts of 55 to 65 mph expected in warning and 45 to 55 mph in
 advisory.

Radar shows a fine line in the SLV with an impressive low level
jet of 75 to 90 knots per latest velocity data off the KTYX
radar. We are anticipating a 1 to 2 hour window of very strong
gusty south to southeast winds just prior to the fine line
across the northern Dacks, Champlain Valley and Western Slopes,
where latest HRRR supports gusts in the 55 mph to 65 mph range,
including BTV. Also, helping with the mixing are temps well into
the 50s to near 60F, supporting a deeper mixed layer prior to
frontal arrival. Did bump winds and temps up to match current
thinking. Record high temps have already been broken across our
region this morning. Still watching for river rises later today
into tonight associated with rapid snow melt.

Previous discussion below:
Have increased winds to match observations and have trended
gusts further towards the higher end model solutions. Higher
gusts are being realized in between areas of showers with the Lake
Placid NYS Mesonet reported a gust of 76kts, and the NYS Mesonet
at Malone reporting a gust of 61kts. Remarkably, the Whiteface
Observatory also reported a gust of 79kts (91 mph). As such,
these higher gusts between 2-4kt ft are mixing efficiently to
the surface ahead of the core of the winds. With this being the
leading edge, there is increased confidence of higher gusts
across Vermont once the core of the jet arrives, and
subsequently have included Washington and Orleans County in the
High Wind Warning until 18Z.

Previous Discussion...Light rain and virga have begun to push
into the region, mainly along the St. Lawrence Valley as a warm
front lifts to the north. Sfc analysis shows a 983mb surface low
centered over northeastern Ontario with a triple point analyzed
over Lake Erie. A secondary area of low pressure associated
with a shortwave is somewhat forming over the Carolinas with cad
over the Appalachians. Deep moisture advection have pushed
dewpoints above freezing this morning leading to further snow
melt at the surface. In tandem, strong waa associated with a
80kt low level jet has allowed temperatures to reach into the
low to mid 40s. Waa will continue through this morning ahead of
a strong line of showers associated with a cold front that is
currently located over Ohio.

In terms of the overall forecast, wind forecasts continue to be
tricky, but better agreement in the low end gust potential has
increased confidence in at least Wind Advisory criteria over
the whole area, with High Wind Warning criteria met in along the
spine of the Greens and in areas around Malone, NY. HRRR
soundings are the most aggressive with these stronger gusts with
mean layer boundary layer gusts as high as 70kts, even at BTV.
While these higher gusts in the Champlain Valley look unlikely
given the co-location of the gusts with the line of
precipitation, given the 2-4kft layer winds of 70-80kts, it
would not take much mixing to bring these higher gusts to the
surface through efficient momentum transfer. Given this
potential, current thinking is winds up to 55 mph outside of the
Warning areas with HREF probabilities of >50 mph around 80-90%.
Within the Warning area, HREF mean winds are concerningly near
60-65 mph, hence the upgrade to a Warning. The peak of the
winds will be between 8 AM and 1 PM with the passage of a strong
line of heavy rain associated with the cold front. The limiting
factor will continue to be the potential for a weak inversion
to set up at the surface which would reduce the magnitude of the
mixed higher winds. Winds will weaken slightly behind the cold
front as winds shift to the west.

Temperatures today will continue to be non-diurnal this morning
reaching maximums as high as the mid 50s in the CPV. HRRR/NAM
prog the arrival of the line of rain lagging by a few hours
which would allow for additional waa. As the cold front sweeps
from west to east, temperatures will fall rapidly with the onset
of strong west/northwest caa. Most of the region will fall to
below freezing this evening and into the teens overnight
tonight. While the temperature falls to freezing should be long
enough to reduce the potential of a flash freeze, any standing
water from rain or snow melt will certainly have the potential
to form black ice late this evening and overnight. Black ice
will form earlier for portions of northern New York which could
impact the Friday evening commute. Some snow showers will be
possible behind the cold front as temperatures fall below
freezing. A coating to a few inches is possible in the
Adirondacks and near Jay Peak. A brief lake effect band could
set up along the St. Lawrence-Hamilton-Herkimer county border
with some localized moderate snow and blowing snow at times as
snow ratios jump up to 15-20:1.

There is little change in our qpf thinking with 0.50 to 1.0"
across our area, strong wind fields will result in some
shadowing over the northern Dacks. This qpf, combined with snow
melt will result in modest in bank river rises, with a few
approaching action stage and bankfull.

As winds shift to the west, gusts will increase back towards
Wind Advisory levels this evening/overnight, especially in the
eastern facing slopes of the Adirondacks and eastern Greens.
Additional advisories may be needed if trends continue.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 124 AM EST Friday...Winds will slacken off Saturday
morning as our flow pattern relaxes and becomes more zonal. The
brief weather reprieve will be short lived as another broad
trough will sweep across the International Border Saturday into
Sunday. The center of the low looks to track a bit more north
which would reduce the overall precipitation chances, however,
convergence along a weak boundary should be enough to sustain
snow showers in the Adirondacks and northern Greens. Some
instability progged on the NAM could support some embedded snow
squalls, but moisture content will be the limiting factor for
any sustained deep layer moisture and steady rates. Temperatures
will be on the more mild side during the day Saturday and Sunday
morning with southerly flow. 850mb temperatures are progged to
be above freezing 0-3C. Waa will lead to non-diurnal
temperatures Saturday night ahead of the boundary on Sunday.
General PoPs 40-70% in the higher terrain and 20-40% in the
wider valleys. With the warming temperatures and southerly flow,
winds will be gusty once again on Sunday with 50kts over the St.
Lawrence and Champlain Valleys at 925mb.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 122 AM EST Friday...Sunday night into Monday, upslope snow
showers will likely continue with speed 850mb northwesterly flow and
cold advection. Temperatures will quickly sink into the teens and
single digits as cold air returns behind Sunday's cold front. A
strong, 1030+mb surface high will enter, and pressure gradients will
tighten as a result. Gusts of 20 to 35 mph will be likely, as a
result. Orographic snow showers will taper heading into Monday,
but stiff northwesterly flow will keep temperatures from
getting out of the teens to mid 20s.

Monday night will be continue the cold weather, but with gradually
abating winds. The next system will approach Tuesday afternoon.
Although temperatures during the day will climb near to just above
freezing, we'll likely remain all snow for precipitation. Our
weather pattern will feature us on the fringe of a very warm air
mass to our south and cool air off to our north. Small fluctuations
in the pattern could spell a wide range of scenarios. On a day-by-
day scale, these kind of weather patterns tend to have lower
predictability since systems move fast between stronger winds
between these sharp thermal gradients and the lack of amplification
means these smaller systems can be more difficult for global models
to resolve. It'll certainly be active, with likely breezy conditions
and precipitation opportunities every other day or so.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...A mix of flight conditions are ongoing as
moisture is moving north with terrain shadowing over much of the
area in fast south flow aloft. Precipitation will likely have
little impact to visibility and ceiling until a fine line
arrives that will move west to east between about 14z and 19z.
Ahead of that fine line, surface south to southeast winds will
increase towards at least 15 to 23 knots sustained with
prevailing gusts increasing to 28 to 38 knots. Significant gusts
have been observed over northern New York, and additional peak
gusts above 40 knots is possible at all terminals, with lowest
confidence at KMSS. LLWS should be maximizing now. VADs off KTYX
indicate guidance has been good in forecasting 65-75 knot winds
at 2000 ft agl, and this will expand east into Vermont soon.
Precipitation may also cause reductions in surface winds at
times. Significant low-level turbulence and LLWS is expected,
especially with winds likely peaking higher at summit levels.
PROB30s have been used to highlight heavy rain associated with
the fine line as it crosses east. Behind it, a sharp wind shift
to the west or southwest will take place, and wind speeds will
relax some. Some lingering rain is likely behind, along with
more consistent MVFR ceilings, locally down to IFR possible.
Beyond 22z Friday, winds will increase again towards 10 to 20
knots with gusts 18 to 28 knots. Snow showers will develop, but
will highlight them later.

Outlook...

Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Chance SHSN.
Sunday: Mainly VFR, with local MVFR possible. Chance SHSN.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Chance SHSN.
Tuesday: Mainly VFR, with local MVFR and IFR possible. Likely
SHSN.

&&

.HYDROLOGY...
Sharp rises on streams and rivers are anticipated today and
tonight associated with warm temperatures, snow melt, and
moderate rainfall. Rainfall of 0.50 to 1.25 is expected with
snow melt adding another 0.75 to 1.25 inches into the river
basins. Given dewpoints will be above freezing today, efficient
snow melt will be likely. The rivers with greatest potential to
reach action stage, given expected rainfall and snow melt are
the Ausable, Mad, and Otter Creek at Center Rutland on Friday
afternoon and evening. Crests on the Mad and Ausable Rivers will
be Friday afternoon, and Otter Creek and the Winooski cresting
closer to Friday evening/early Saturday morning. Lastly, while
any river ice may move, the threat of ice jams remains low.

&&

.MARINE...
A Lake Wind Advisory is in effect for Lake Champlain through
tonight. Southerly winds ahead an approaching frontal system
will lead to channeling effects on Lake Champlain enhancing wind
and wave conditions. Winds on the broad lake will increase to
20 to 30 knots with gusts as high as 45 to 55 knots, becoming
strongest near midday. Waves will be generally 4 to 6 ft on the
broad lake and 2 to 4 on the northern and southern ice free
portions of the lake.

&&

.CLIMATE...
Incoming warmer air and precipitation is presently forecast to
approach daily record values. The most likely date for records
will be Friday December 19th for both daily high temperatures
and precipitation. Below are some of the daily records in
jeopardy of being broken (current forecast at or within 3
degrees of the record).

Record High Temperatures:

December 18:
KBTV: 49/1895
KMPV: 49/1949
KPBG: 49/1967
K1V4: 47/2023

Record Daily Precipitation:

December 18:
KBTV: 0.62/1912
KMPV: 0.35/1998
K1V4: 0.24/1998
KMSS: 0.43/1970
KPBG: 0.17/1970
KSLK: 0.70/1912

&&

.EQUIPMENT...
NOAA Weather Radio station WXM-44, transmitting from Mt.
Ascutney, Vermont, on frequency 162.475 MHz is non-operational
at this time. NWS technicians have diagnosed the problem, but
repairs will likely not be able to occur for quite some time due
to circumstances beyond our control. Therefore, the time of
return to service is currently unknown. The following NOAA
Weather Radio transmitters may be able to provide service during
this outage: WWG 50 from Burke Mtn, VT at 162.425 MHz and WNG
546 from Hanover, NH at 162.525 MHz.

Equipment malfunctions at the Colchester Reef meteorological
station will likely leave it inoperable for an extended period
of time. This site is not serviced by the NWS. Technicians do
not currently have an estimated return to service for this
station. Use extra caution when navigating the broad waters of
Lake Champlain, and please contact us if you observe winds
significantly deviating from the forecast.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 1 PM EST this afternoon for VTZ004-007-010-
     020-021.
     High Wind Warning until 1 PM EST this afternoon for VTZ001>003-
     005-006-008-009-011-016>019.
NY...Wind Advisory until 1 PM EST this afternoon for NYZ026-029-087.
     High Wind Warning until 1 PM EST this afternoon for NYZ027-028-
     030-031-034-035.

&&

SYNOPSIS...Danzig
NEAR TERM...Danzig/Taber
SHORT TERM...Danzig
LONG TERM...Haynes
AVIATION...Haynes
HYDROLOGY...Taber
MARINE...Team BTV
CLIMATE...Team BTV
EQUIPMENT...Team BTV
Hazardous weather outlook, Dec 19, 1:12 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
112 AM EST Fri Dec 19 2025

NYZ026-028-029-031-034-035-087-VTZ001>005-007>011-020-021-200615-
Northern St. Lawrence-Eastern Clinton-Southeastern St. Lawrence-
Western Clinton-Western Essex-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Western Windsor-Eastern Windsor-
112 AM EST Fri Dec 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A cold front will change rain back over to snow during the day
today, with winds remaining gusty into tonight. Modest river rises
are possible, though significant or widespread flooding is not
anticipated. Travel may be impacted, especially on this evening due
to snow and a potential black ice. Please stay tuned for later
updates on this impactful system.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-030-VTZ006-016>019-200615-
Northern Franklin-Southern Franklin-Lamoille-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
112 AM EST Fri Dec 19 2025

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

A cold front will change rain back over to snow during the day
today, with winds remaining gusty into tonight. Modest river rises
are possible, though significant or widespread flooding is not
anticipated. Travel may be impacted, especially on this evening due
to snow and a potential black ice. Please stay tuned for later
updates on this impactful system.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 19, 9:37 AM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
937 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     Non-Tstm Wnd Dmg 2 E North Elba          44.24N 73.92W
12/19/2025                   Essex              NY   Public

            Tree down onto Route 73 near the Cascade
            Welcome Center, blocking both lanes of
            traffic.

&&
Local storm report, Dec 19, 9:39 AM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
939 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     Non-Tstm Wnd Dmg 2 NE Upper Jay          44.36N 73.75W
12/19/2025                   Essex              NY   Public

            Tree blocking Route 9N between Jay and Upper
            Jay.

&&
Local storm report, Dec 19, 9:50 AM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
950 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Non-Tstm Wnd Gst East Richford           45.00N 72.58W
12/19/2025  M54 MPH          Franklin           VT   Public

&&
Local storm report, Dec 19, 9:53 AM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
953 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     Non-Tstm Wnd Gst South Lincoln           44.08N 72.98W
12/19/2025  M73 MPH          Addison            VT   Public

&&
Local storm report, Dec 19, 9:57 AM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
957 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     Non-Tstm Wnd Gst 4 NNW Fletcher          44.74N 72.94W
12/19/2025  M61 MPH          Franklin           VT   Public

&&
Local storm report, Dec 19, 9:59 AM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Burlington VT
959 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     Non-Tstm Wnd Gst 1 SSE West Enosburg     44.86N 72.79W
12/19/2025  M63 MPH          Franklin           VT   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Eastern Addison

When
December 19, 10:00 AM EST to 12:00 PM EST
Where
Eastern Addison forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 60 mph.

High Wind, Eastern Chittenden

When
December 19, 10:00 AM EST to 12:00 PM EST
Where
Eastern Chittenden forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 60 mph.

High Wind, Eastern Franklin

When
December 19, 10:00 AM EST to 12:00 PM EST
Where
Eastern Franklin forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 60 mph.

High Wind, Grand Isle

When
December 19, 10:00 AM EST to 12:00 PM EST
Where
Grand Isle forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 55 mph.

High Wind, Lamoille

When
December 19, 11:00 AM EST to 12:00 PM EST
Where
Lamoille forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
Public
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 60 mph.

High Wind, Orleans

When
December 19, 11:00 AM EST to 12:00 PM EST
Where
Orleans forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 60 mph.

High Wind, Western Chittenden

When
December 19, 11:00 AM EST to 12:00 PM EST
Where
Western Chittenden forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$15,000
Reported by
Public
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 58 mph.

High Wind, Western Franklin

When
December 19, 11:00 AM EST to 12:00 PM EST
Where
Western Franklin forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 58 mph.

High Wind, Essex

When
December 19, 12:00 PM EST to 1:00 PM EST
Where
Essex forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Scattered tree damage with several measured wind gusts in excess of 55 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310654, 1310655, 1310656, 1310658, 1310659, 1310660, 1310661, 1310662, 1310664.